Texas, 2011

Wildfire in Texas, April 26 to 27, 2011

April 26 to 27, 2011 · NWS AMA · 1 event in 1 county or zone

The Texas Forest Service reported that the Boys Ranch Wildfire began around 1455 CST about three miles northwest of Valley De Oro Texas in Potter County. The wildfire consumed an estimated five hundred acres which burned in tall grasses.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Texas Forest Service reported that the Boys Ranch Wildfire began around 1455 CST about three miles northwest of Valley De Oro Texas in Potter County. The wildfire consumed an estimated five hundred acres which burned in tall grasses. There were no evacuations reported and there were no reports of damages or injuries. However, six homes were threatened but were saved. The wildfire was contained by 0900 CST on April 27.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 26, 11:32 AM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Apr 26, 11:32 AM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1232 PM CDT TUE APR 26 2011

.UPDATE...
SURFACE LOW IS CURRENTLY SITUATED OVER EASTERN NEW MEXICO ATTM. OUT
OF AHEAD OF THIS FEATURE...WINDS HAVE RETAINED MORE OF SOUTHERLY TO
SOUTHEASTERLY UPSLOPE COMPONENT IN THE CENTRAL AND EASTERN LOCATIONS. WENT
AHEAD AND LOWERED TEMPS IN THESE AREAS BECAUSE OF THIS...AND
INCREASED DEWPOINT TEMPERATURES FOR THE AFTERNOON HOURS. STILL
ANTICIPATING THE GREATEST COVERAGE OF CONVECTION TO BE ACROSS THE
NORTHERN AND EASTERN ZONES INTO THIS AFTERNOON AND EVENING...WITH A
SHARP GRADIENT TO NON MENTIONABLE POPS ACROSS THE SOUTHWEST TEXAS
PANHANDLE.

UPDATED PRODUCTS ALL READY SENT.

&&

.PREV DISCUSSION... /ISSUED 1210 PM CDT TUE APR 26 2011/

AVIATION...
ONE FRONTAL BOUNDARY IS EXPECTED TO LIFT NORTHEAST ACROSS THE
PANHANDLES TODAY WHILE A COLD FRONT PUSHES SOUTHEAST ACROSS THE
PANHANDLES THIS AFTERNOON AND THIS EVENING. WINDS BEHIND THE FIRST
FRONTAL BOUNDARY WILL BE OUT OF THE SOUTHWEST AND WEST AT THE DALHART
AND AMARILLO TAF SITES THROUGH ABOUT 00Z WEDNESDAY 15 TO 25 KNOTS
WITH HIGHER GUSTS...THEN BECOMING NORTHWEST AND NORTH 10 TO 20 KNOTS
WITH SOME HIGHER GUSTS ONCE THE COLD FRONT MOVES THROUGH AFTER 00Z
WEDNESDAY. WINDS WILL THEN BECOME NORTHERLY 15 TO 25 KNOTS WITH
HIGHER GUSTS AFTER 15Z WEDNESDAY AT THE DALHART AND AMARILLO TAF
SITES. AT THE GUYMON TAF SITE...UPSLOPE EASTERLY AND SOUTHEASTERLY
WINDS WILL BECOME NORTHERLY AFTER THE COLD FRONT MOVES THROUGH BY 00Z
WEDNESDAY AROUND 15 TO 20 KNOTS WITH HIGHER GUSTS. NORTHERLY WINDS AT
THE GUYMON TAF SITE AFTER 14Z WEDNESDAY WILL INCREASE TO AROUND 15 TO
25 KNOTS WITH HIGHER GUSTS. VFR CONDITIONS WILL PREVAIL...HOWEVER
MVFR TO POSSIBLY IFR CONDITIONS IN AND NEAR CONVECTION THIS
AFTERNOON AND TONIGHT. BEST CHANCES FOR CONVECTION WILL BE AT THE
GUYMON TAF SITE WHERE WILL INCLUDE TEMPO AND PROB30 GROUPS.
OTHERWISE...CB REMARKS WILL BE INCLUDED AT DALHART AND AMARILLO TAF
SITES.

SCHNEIDER

PREV DISCUSSION... /ISSUED 703 AM CDT TUE APR 26 2011/

AVIATION...
12Z TAFS...A MID/UPPER LEVEL SHORTWAVE TROUGH WILL DIVE SOUTHEAST
ACROSS THE PANHANDLES LATER TODAY. A SURFACE LOW WILL DEEPEN OVER
NORTHEAST NM THIS MORNING AHEAD OF THE APPROACHING SHORTWAVE...AND
THEN SLIDE SOUTHEAST ACROSS THE PANHANDLES THIS AFTERNOON...DRAGGING
A COLD FRONT ACROSS THE AREA WITH IT. WILL CONTINUE TO SEE MID-LEVEL
CIGS ACROSS THE AREA THIS MORNING AHEAD OF THE APPROACHING WAVE.
SOUTHWEST WINDS WILL BE ON THE INCREASE AT KDHT AND KAMA THIS
MORNING...GUSTING TO AROUND 30 KTS BY LATE MORNING...WHILE WINDS
REMAIN BACKED MORE TO THE SOUTH/SOUTHEAST AND LIGHTER AT KGUY. WILL
ALSO SEE SOME SCT LOW CLOUDS HANGING AROUND THE KGUY TERMINAL THE
NEXT FEW HOURS. AS THE SURFACE LOW AND EVENTUALLY COLD FRONT MOVE
THROUGH THIS AFTERNOON...WINDS WILL VEER THROUGH THE WEST TO THE
NORTHWEST AT KDHT AND KAMA WITH GUSTS OVER 30 KTS. MEANWHILE KGUY
WILL SEE SOUTHEAST TO EAST WINDS BEFORE SWITCHING TO NORTHWESTERLY
BEHIND THE FRONT AROUND 22Z. THUNDERSTORM CHANCES WILL ALSO BE ON THE
INCREASE THIS AFTERNOON. WILL CARRY SOME THUNDERSTORMS AT KGUY WHERE
BEST COMBINATION OF MID/UPPER LEVEL FORCING...SURFACE
CONVERGENCE...AND INSTABILITY COME TOGETHER. FOR NOW WILL JUST
INCLUDE CB MENTION AT KDHT AND KAMA DUE TO LOWER CHANCES/COVERAGE OF
THUNDERSTORMS EXPECTED IN THESE AREAS. THUNDERSTORM CHANCES TO SHIFT
EAST OF THE TERMINALS BY EARLY TO MID EVENING...WITH NORTHWEST WINDS
PREVAILING THEREAFTER ALONG WITH VFR CIGS RANGING FROM AROUND 4 KFT
AGL AT KGUY TO 8 KFT AGL AT KDHT AND KAMA.

KB

PREV DISCUSSION... /ISSUED 343 AM CDT TUE APR 26 2011/

DISCUSSION...
NEXT UPPER LEVEL SHORT WAVE TROUGH IS MOVING EAST SOUTHEAST THROUGH
THE GREAT BASIN. A LEE-SIDE LOW WILL DEVELOP AND STRENGTHEN IN
NORTHEAST NEW MEXICO THIS MORNING IN RESPONSE TO THE FALLING HEIGHTS
OVER THE ROCKIES. THIS LOW WILL MOVE FROM THE NORTHWEST TEXAS
PANHANDLE TO JUST SOUTH OF CDS BY LATE THIS AFTERNOON ALONG A
STATIONARY FRONT WHICH WILL JUST ABOUT BISECT THE PANHANDLES FROM
NORTHWEST TO SOUTHEAST. STRONG WESTERLY WINDS ARE EXPECTED TO DEVELOP
ACROSS THE SOUTHWEST TEXAS PANHANDLE ON THE WEST SIDE OF THIS LOW AS
IT SLIDES SOUTHEAST. WINDS WILL REMAIN EASTERLY ACROSS THE EASTERN
PANHANDLES TO THE EAST OF THIS LOW AND STATIONARY FRONT. THE
INCREASING DYNAMICS FROM THE APPROACHING UPPER LEVEL SHORT WAVE
TROUGH COMBINED WITH MOISTURE CONVERGENCE AND LIFT ALONG THE FRONT
WILL HELP TO SPARK SHOWERS AND THUNDERSTORMS TODAY. SOME OF THE
STORMS MAY GET STRONG TO SEVERE GIVEN THE STEEP LAPSE RATES AND
INCREASING WIND SHEAR.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO EXPAND A LITTLE SOUTHWARD
TONIGHT BEHIND A COLD FRONT...BUT THE BEST CHANCE OF RAIN STILL
LOOKS TO BE ACROSS THE NORTHEAST HALF OF THE CWA CLOSER TO THE
UPPER LEVEL DYNAMICS.  HAVE GONE AHEAD AND INSERTED SOME LOW POPS
ACROSS THE NORTHEAST FOR WEDNESDAY MORNING AS LATEST MODEL GUIDANCE
SUGGEST THAT THE UPPER SYSTEM MAY BE A LITTLE SLUGGISH TO MOVE AWAY
FROM THE REGION.

CLEAR SKIES...LIGHT WINDS AND DRIER AIR WILL ALLOW TEMPERATURES TO
FALL TO NEAR FREEZING ACROSS THE WESTERN OKLAHOMA PANHANDLE AND THE
NORTHWEST TEXAS PANHANDLE WEDNESDAY NIGHT.

WILL KEEP THE FORECAST DRY FROM WEDNESDAY AFTERNOON ON OUT. FRIDAY
LOOKS TO BE A WARM AND WINDY DAY AHEAD OF ANOTHER UPPER TROUGH
MOVING ACROSS THE NORTHERN ROCKIES AND NORTHERN PLAINS. A STRONG
COLD FRONT THEN MOVES SOUTH ACROSS THE AREA AGAIN FRIDAY NIGHT.
SYSTEMS WILL BE MOVING TOO FAR NORTH TO GIVE US A DECENT SHOT OF
RAINFALL THROUGH EARLY NEXT WEEK.

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE SOUTHWEST
TEXAS PANHANDLE WITH STRONG WEST WINDS AND LOW RELATIVE HUMIDITY.
ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP ON FRIDAY AS BREEZY
WINDS COMBINE WITH LOW RELATIVE HUMIDITY.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: DEAF SMITH...OLDHAM...POTTER...RANDALL.

OK...NONE.

&&

11/10
Hazardous weather outlook, Apr 26, 2:12 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
312 PM CDT TUE APR 26 2011

OKZ001>003-TXZ001>020-271100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
312 PM CDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY
BECOME STRONG TO SEVERE THIS AFTERNOON AND EVENING...MAINLY ALONG AND
NORTHEAST OF A DALHART TO CLAUDE LINE. LARGE HAIL AND STRONG WINDS
WILL BE THE PRIMARY THREATS.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE SOUTHWEST
TEXAS PANHANDLE TODAY DUE TO WEST WINDS OF 20 TO 30 MPH WITH HIGHER
GUSTS...MINIMUM RELATIVE HUMIDITY VALUES OF 10 TO 15 PERCENT...AND
DRY GRASSES. A RED FLAG WARNING IS IN EFFECT FOR THE SOUTHWEST TEXAS
PANHANDLE FROM NOON TO 8 PM. SURROUNDING THE RED FLAG AREA...ELEVATED
FIRE WEATHER CONDITIONS CAN BE EXPECTED ACROSS THE NORTHWEST TEXAS
PANHANDLE AND MUCH OF THE CENTRAL TEXAS PANHANDLE WHERE WEST WINDS OF
15 TO 25 MPH WITH HIGHER GUSTS WILL COMBINE WITH MINIMUM RELATIVE
HUMIDITY VALUES OF 15 TO 20 PERCENT AND DRY GRASSES.

CAUTION IS ADVISED ON AREA LAKES THROUGH THIS EVENING DUE TO STRONG
WEST TO NORTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

TEMPERATURES ARE FORECAST TO FALL TO NEAR OR JUST BELOW FREEZING
ACROSS THE WESTERN OKLAHOMA AND NORTHWEST TEXAS PANHANDLE THURSDAY
MORNING.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON
FRIDAY ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES DUE TO BREEZY
WINDS AND LOW RELATIVE HUMIDITY VALUES.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS
EVENING...MAINLY ALONG AND NORTHEAST OF A DALHART TO CLAUDE LINE.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS TODAY AND FRIDAY.

SCHNEIDER

In the hours before

Special weather statement, Apr 26, 12:49 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
149 PM CDT TUE APR 26 2011

TXZ012>014-017>019-261945-
POTTER TX-CARSON TX-GRAY TX-RANDALL TX-ARMSTRONG TX-DONLEY TX-
149 PM CDT TUE APR 26 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 245 PM CDT FOR DONLEY...ARMSTRONG...
RANDALL...GRAY...CARSON AND POTTER COUNTIES.

AT 146 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WASHBURN...
MOVING NORTHEAST AT 30 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Apr 26, 1:18 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
218 PM CDT TUE APR 26 2011

TXZ007>009-012>014-262015-
ROBERTS TX-HUTCHINSON TX-MOORE TX-POTTER TX-CARSON TX-GRAY TX-
218 PM CDT TUE APR 26 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 315 PM CDT FOR GRAY...CARSON...
POTTER...MOORE...HUTCHINSON AND ROBERTS COUNTIES.

AT 214 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF FRITCH...MOVING
EAST AT 20 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Apr 26, 1:53 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
253 PM CDT TUE APR 26 2011

OKZ001-002-262100-
CIMARRON OK-TEXAS OK-
253 PM CDT TUE APR 26 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR TEXAS AND CIMARRON
COUNTIES.

AT 252 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER STURGIS...MOVING SOUTHEAST AT
15 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Local storm report, Apr 26, 2:18 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
318 PM CDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             5 NE PRINGLE            36.00N 101.39W
04/26/2011  E0.75 INCH       HUTCHINSON         TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1100239

SFJ
Special weather statement, Apr 26, 2:50 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
350 PM CDT TUE APR 26 2011

OKZ002-262145-
TEXAS OK-
350 PM CDT TUE APR 26 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT FOR TEXAS COUNTY.

AT 347 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF EVA  THE THIS
STORM WAS WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
April 26, 2:55 PM CST to April 27, 9:00 AM CST
Where
Potter forecast zone
Reported by
Park/Forest Service
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305335.